Cardiac arrest following ketamine administration for rapid sequence intubation

J Intensive Care Med. Nov-Dec 2013;28(6):375-9. doi: 10.1177/0885066612448732. Epub 2012 May 29.

Abstract

Given their relative hemodynamic stability, ketamine and etomidate are commonly chosen anesthetic agents for sedation during the endotracheal intubation of critically ill patients. As the use of etomidate has come into question particularly in patients with sepsis, due to its effect of adrenal suppression, there has been a shift in practice with more reliance on ketamine. However, as ketamine relies on a secondary sympathomimetic effect for its cardiovascular stability, cardiovascular and hemodynamic compromise may occur in patients who are catecholamine depleted. We present 2 critically ill patients who experienced cardiac arrest following the administration of ketamine for rapid sequence intubation (RSI). The literature regarding the use of etomidate and ketamine for RSI in critically ill patients is reviewed and options for sedation during endotracheal intubation in this population are discussed.

Keywords: airway management; endotracheal intubation; etomidate; ketamine; rapid sequence intubation.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Adult
  • Airway Management / methods*
  • Airway Management / standards
  • Anesthetics, Intravenous / administration & dosage*
  • Critical Care / methods
  • Emergency Treatment / methods
  • Etomidate / administration & dosage*
  • Female
  • Heart Arrest / complications
  • Heart Arrest / drug therapy*
  • Heart Arrest / therapy
  • Humans
  • Intensive Care Units, Pediatric
  • Ketamine / administration & dosage*
  • Male
  • Ohio
  • Treatment Outcome
  • Vital Signs

Substances

  • Anesthetics, Intravenous
  • Ketamine
  • Etomidate